MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRNY II UK RESECT AP BLOCK LM/RL SZ 3; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. JRNY II UK RESECT AP BLOCK LM/RL SZ 3; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 74016403
Medical Device Problem Codes Flaked (1246); Device Damaged by Another Device (2915)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/16/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during uka surgery, when drilling the posterior tenon of a jrny ii uk resect ap block lm/rl sz 3, metal chipping occurred in the last 3-4mm due to slight tilting of the drill.The procedure was resumed, without any delay, using the same device.It is unknown if any pieces fell into the wound.
 
Event or Problem Description
It was reported that, during uka surgery, when drilling the posterior tenon of a jrny ii uk resect ap block lm/rl sz 3, metal chipping occurred in the last 3-4mm due to slight tilting of the femoral peg drill.For the femoral implant, 2 peg holes must be drilled with the above-mentioned drill.When drilling the posterior peg, abrasion occurred in the last 3-4 mm.The procedure was resumed, without any delay, using the same device.No injury was reported as a consequence of this issue, no pieces fell inside the wound.
 
Additional Manufacturer Narrative
Sections b5 and h6 were updated.Section h10: the device was not returned for evaluation; therefore, a device analysis could not be performed.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a uka surgery, the femoral implant required two peg holes to be drilled using the femoral peg drill.While drilling the posterior peg, slight tilting of the drill caused abrasion to the jrny ii uk resect ap block lm/rl sz 3 in the last 3¿4 mm, resulting in metal chipping.Despite this issue, the procedure was resumed without any delay using the same device.No injuries were reported, and no fragments fell into the wound.
 
Additional Manufacturer Narrative
Sections d4 and h4 were updated.Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that during a unicompartmental knee arthroplasty surgery, the femoral implant required two peg holes to be drilled using the femoral peg drill.While drilling the posterior peg, slight tilting of the drill caused abrasion to the jrny ii uk resect ap block lm/rl sz 3 in the last 3¿4 mm, resulting in metal chipping.Despite this issue, the procedure was resumed without any delay using the same device.No injuries were reported, and no fragments fell into the wound.The associated cutting block was returned and evaluated while the drill was not returned.A visual inspection of the returned device finds the device returned with significant scoring of the interior of the shaft.Additionally, as the drill was not returned there is not sufficient evidence to confirm that the drill was not working properly.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed devices.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.The interaction between the user and the two reported devices caused the error, which corresponds to unintended inappropriate use of said devices due to the tilting of the drill while making the peg holes.Based on this investigation, the need for corrective action is not indicated.Should additional information or the drill be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JRNY II UK RESECT AP BLOCK LM/RL SZ 3
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20630409
Report Number1020279-2024-02324
Device Sequence Number15306495
Product Code HSX
UDI-Device Identifier00885556689943
UDI-Public885556689943
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K190085
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 05/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74016403
Device Lot Number21LBG0025B
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/16/2024
Supplement Date Received by Manufacturer11/07/2024
12/04/2024
01/06/2025
05/16/2025
Initial Report FDA Received Date11/07/2024
Supplement Report FDA Received Date11/11/2024
12/10/2024
01/06/2025
05/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/11/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FEMORAL PEG DRILL, 74016421.
Patient SexUnknown